Wyoming, 2015Winter Weather in Wyoming, May 19, 2015
May 19, 2015 · NWS CYS · 1 event in 1 county or zone
A potent upper level disturbance produced a brief period of moderate snow over the southern Laramie Range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level disturbance produced a brief period of moderate snow over the southern Laramie Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 3:13 AM MST, 47 minutes earlier.
Area forecast discussion, May 19, 3:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
413 AM MDT TUE MAY 19 2015
.SHORT TERM...(TODAY AND THURSDAY)
ISSUED AT 402 AM MDT TUE MAY 19 2015
VERY TRICKY FORECAST TODAY ACROSS THE AREA...AND ESPECIALLY THE
HIGH PLAINS. THE MAIN FORECAST CONCERN WILL BE WHEN RAIN CHANGES
TO SNOW ACROSS THE AREA AND HOW MUCH...IF ANY...ACCUMULATES.
CURRENT KCYS AND KFTG RADAR LOOPS SHOW A VAST INCREASE IN
PRECIPITATION COVERAGE OVER COLORADO AS A LARGE SHIELD OF
PRECIPITATION DEVELOPS ACROSS THE ROCKY MOUNTAINS AND COLORADO
PLAINS AT THIS HOUR. THIS PRECIPITATION IS QUICKLY EXPANDING
NORTH...BUT ALSO EXTENDS SOUTHWARD INTO SOUTHERN COLORADO DUE
STRONG UPPER LEVEL DIFLUENCE AHEAD OF A PACIFIC JET. MOST OF
SOUTHEAST WYOMING AND WESTERN NEBRASKA WILL BE IN THIS AREA OF
UPPER LEVEL DIFLUENCE THROUGH THE DAY IN ADDITION TO JET DYNAMICS
FROM THE APPROACHING PACIFIC JET. IN ADDITION...A STRONG SURFACE
HIGH OVER THE NORTHERN PLAINS WILL REMAIN IN PLACE AND ACTUALLY
INTENSIFY AND SHIFT WESTWARD TODAY AND TONIGHT...WITH ADDITIONAL
FRONTOGENESIS ALONG SOUTHERN WYOMING AND CENTRAL COLORADO AS
COOLER AIR MOVES INTO THE REGION. WIDESPREAD PRECIP AMOUNTS
BETWEEN 0.50 TO 1.00 LIQUID CAN BE EXPECTED FROM THE LARAMIE RANGE
EASTWARD...WITH LESSER AMOUNTS WEST OF THE LARAMIE RANGE. WOULD
NOT BE SURPRISED TO SEE SOME LOCATIONS RECEIVE 1.50 LIQUID BY
TONIGHT ACROSS THE HIGH PLAINS. AS THE SURFACE HIGH STRENGTHENS
AND THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST...MODELS SHOW
700MB TEMPERATURES LOWERING BETWEEN -3C TO -5C EAST OF THE FRONTAL
BOUNDARY...WHICH SHOULD BE JUST WEST OF THE LARAMIE RANGE. MODEL
SOUNDINGS SHOW NEARLY ISOTHERMAL TEMPERATURES FROM 700MB DOWN TO
THE SURFACE. THIS SUGGESTS THE POTENTIAL FOR HEAVY SNOW ACROSS
MOST OF THE HIGH PLAINS EVEN THOUGH CURRENT TEMPERATURES ARE IN
THE 40S TO LOW 50S. EVEN THE I80 SUMMIT IS HOVERING AROUND 35
DEGREES. MODELS SHOW THESE TEMPERATURES FALLING STEADILY TODAY
WITH RAIN CHANGING TO SNOW. DO NOT EXPECT MUCH SNOW WEST OF THE
LARAMIE RANGE DUE TO THE SHALLOW DEPTH OF THE COLD AIR.
IN TERMS OF IMPACT...SHOULD BE MINOR TO MODERATE ACROSS THE AREA
DUE TO THE TIME OF YEAR AND THE SNOWFALL MAINLY OCCURRING DURING
THE DAY. HOWEVER...THESE IS SOME UNCERTAINTY WITH SOME ENSEMBLE
MEMBERS SUGGESTING HIGH SNOWFALL RATES AND ACCUMULATING SNOW DOWN
TO 4500 FEET. WILL HAVE TO KEEP AN EYE ON PERSISTENT
MODERATE/HEAVY SNOWFALL RATES AS THE RAIN CHANGES TO SNOW ACROSS
THE AREA. IF THESE HEAVY SNOWFALL RATES PERSIST AND BECOME THE
NORM...MAY BE LOOKING AT LOCALLY SIGNIFICANT SNOW ACCUMULATIONS
WITH HEAVY SNOW BANDS MOVING ACROSS THE AREA FROM SOUTH TO NORTH.
NOT CONFIDENT ENOUGH IN THIS SCENARIO TO EXPAND THE WINTER
WEATHER ADVISORY THOUGH...SO ONLY KEPT THE ADVISORY GOING FOR THE
I80 SUMMIT WHICH AS THE BEST POTENTIAL IN SEEING HEAVY SNOWFALL
AND ACCUMULATING SNOWFALL ON THE ROADWAYS. FURTHER EAST...1 TO 4
INCHES MAY ACCUMULATE ON GRASSY SURFACES BEFORE MELTING IN BETWEEN
BANDS...WITH VERY LITTLE ACCUMULATION ON THE ROADWAYS. WILL WATCH
THESE TRENDS THROUGH THE MORNING AND ADJUST ACCORDINGLY. WILL HAVE
TO ALSO MONITOR RIVER LEVELS AND POTENTIAL FLASH FLOODING IF SNOW
LEVELS DO NOT LOWER...AS THE LARAMIE RIVER AND AREA CREEKS AND
STREAMS REMAIN HIGH.
BY TONIGHT...THE UPPER LEVEL DISTURBANCE LIFTS NORTH AND EAST INTO
THE DAKOTAS AND WEAKENS. HEAVY PRECIP RATES SHOULD COME TO AN END
BY MIDNIGHT WITH SNOWFALL BECOMING LIGHTER AND MORE SHOWERY IN
NATURE. DECENT AMOUNT OF COLD AIR ACROSS THE HIGH PLAINS...SO CAN
NOT RULE OUT ADDITIONAL LIGHT SNOW ACCUMULATIONS. DRIZZLE AND FOG
MAY BECOME A PROBLEM ALONG THE SOUTH FACING RIDGES SUCH AS THE
CHEYENNE RIDGE FROM CHEYENNE TO SIDNEY TONIGHT AND INTO EARLY
WEDNESDAY. HIGH TEMPERATURES TODAY AND WEDNESDAY WILL BE 20 TO 30
DEGREES BELOW NORMAL. ALTHOUGH PRECIPITATION WILL GENERALLY COME
TO AN END BY WEDNESDAY...UPSLOPE FLOW AND THE REMNANT STATIONARY
FRONT ALONG THE LARAMIE RANGE WILL RESULT IN SCATTERED SHOWERS AND
ISOLATED THUNDER OVER WYOMING.
WARMER TEMPERATURES ARE EXPECTED ON THURSDAY AS A SHORT WAVE
RIDGES MOVES ACROSS THE AREA. TEMPERATURES WILL STILL BE BELOW
NORMAL THOUGH AND GENERALLY IN THE MID 50S TO MID 60S. BREAK IN
THE PRECIPITATION WILL BE SHORT LIVED...AS ALL MODELS INDICATE
ANOTHER PACIFIC STORM SYSTEM MOVING TOWARDS THE AREA.
INITIALLY...EXPECT A ROUND OF SCATTERED SHOWERS AND TSTORMS LATE
ON THURSDAY WITH THE POTENTIAL FOR STRONG TSTORMS AS FORECAST CAPE
VALUES CLIMB NEAR 1000 J/KG ALONG WITH PLENTY OF UPPER LEVEL
DIFLUENCE AHEAD OF THE NEXT PACIFIC STORM. INCREASED POP BETWEEN
40 TO 60 PERCENT ACROSS SOUTHEAST WYOMING THURSDAY AFTERNOON.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 302 AM MDT TUE MAY 19 2015
IF YOU ARE LOOKING FOR A BREAK IN THE COOL AND WET WEATHER
PATTERN...YOU MAY BE WAITING FOR A WHILE. EXTENDED MODELS SHOW NO
SIGN OF CURRENT WEATHER PATTERN CHANGING ANYTIME SOON. THE HEMISPHERIC
LONGWAVE PATTERN WILL REMAIN LOCKED IN PLACE WITH MANY BLOCKING
FEATURES ACROSS THE NORTHERN HEMISPHERE. NOT THE LEAST BEING THE
HIGH OVER LOW BLOCK ACROSS WESTERN CANADA AND WESTERN CONUS
RESPECTFULLY. A CONTINUOUS STREAM OF PACIFIC SYSTEMS WILL SLIDE
UNDER THE UPPER LEVEL HIGH OVER WESTERN CANADA DURING THE FORECAST
PERIOD AND BEYOND. THIS MEANS CHANCES FOR SHOWERS NEARLY
EVERYDAY...ALONG WITH THUNDERSTORMS AND EVEN THE POTENTIAL FOR
SNOW ON OCCASION.
THE NEXT CHANCE FOR SNOW OUTSIDE OF THE MOUNTAIN MAY COME AGAIN AS
EARLY AS FRIDAY. AT THIS TIME KEPT THE MENTION OF SNOW OUT OF THE
GRIDS BUT WILL HAVE TO KEEP A CLOSE EYE ON THE TRACK AND STRENGTH
OF THE SHORTWAVE TROUGH WHICH IS PROGGED TO MOVE OVER THE AREA
FRIDAY. THE NUMERICAL MODELS ARE WARM ENOUGH TO KEEP PRECIPITATION
AS RAIN BUT THE MODELS HAVE HAD A WARM BIAS WITH THE LAST FEW
SYSTEMS. THIS VERY WELL MAY AGAIN BE THE CASE FRIDAY.
FORTUNATELY...BASED ON THE CURRENT MODEL TIMING THE HEAVIEST
PRECIPITATION WOULD BE DURING THE DAYTIME HOURS...MAKING
ACCUMULATIONS OF SNOW UNLIKELY...ESPECIALLY OVER ROADWAYS.
ECMWF AND GFS SHOWING DISTINCT DIFFERENCES IN THE PLACEMENT OF YET
ANOTHER DISTURBANCE SATURDAY. THE GFS IS SLIGHTLY SLOWER AND MUCH
FARTHER WEST WITH SHORTWAVE ENERGY. NOT CONFIDENT IN ANY ONE
SOLUTION AT THIS TIME...BUT THE DIFFERENCE HAVE SIGNIFICANT
FORECAST IMPLICATIONS. THE ECMWF SOLUTION SUGGESTS COOLER
TEMPERATURES WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...AND VERY LITTLE CHANCE FOR SEVERE THUNDERSTORMS.
THE WARMER GFS WOULD SUGGEST A CHANCE FOR SOME SEVERE STORMS INTO
THE PLAINS LATE SATURDAY. BY SUNDAY THE BOTH MODELS PUSH THE MAIN
DYNAMICS INTO THE PLAINS...OF COURSE ANOTHER SYSTEM WILL BE HOT
ON ITS HEALS DROPPING SOUTH ACROSS THE INTERMOUNTAIN WEST.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1149 PM MDT MON MAY 18 2015
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FORECAST
AREA TUESDAY. SHOWERS WILL DEVELOP ACROSS THE AREA TONIGHT WITH
WIDESPREAD PRECIPITATION THROUGH THE DAY TUESDAY. RAIN WILL CHANGE
TO SNOW OVER THE MOUNTAINS OF SOUTHEAST WYOMING TONIGHT WITH SNOW
SPREADING INTO THE PLAINS AFTER SUNRISE TUESDAY. WIDESPREAD MVFR
TO IFR ACROSS THE AREA. LIFR POSSIBLE ALONG AND EAST OF THE
LARAMIE RANGE AS SNOW DEVELOPS WITH SNOW BEING HEAVY AT TIMES
MAINLY ABOVE 3500 FEET MSL. AS PRECIPITATION WINDS DOWN TUESDAY
EVENING...WIDESPREAD STRATUS...FOG...AND DRIZZLE WILL OCCUR OVER
THE AREA.
&&
.FIRE WEATHER...
ISSUED AT 302 AM MDT TUE MAY 19 2015
NO FIRE WEATHER CONCERNS THIS WEEK DUE TO UNSEASONABLY COOL
TEMPERATURES AND HIGH CHANCES OF PRECIPITATION. EVEN SOME SNOW IS
EXPECTED OVER THE MOUNTAINS AND PORTIONS OF THE HIGH PLAINS EARLY
THIS WEEK. DAYTIME RELATIVE HUMIDITIES WILL LIKELY NOT LOWER BELOW
50 PERCENT UNTIL LATE THIS WEEKEND OR EARLY NEXT WEEK.
&&
.HYDROLOGY...
ISSUED AT 302 AM MDT TUE MAY 19 2015
LARAMIE RIVER WILL CONTINUE TO RUN AT RELATIVELY HIGH LEVELS
THROUGH THIS WEEK BUT AT THIS TIME IS EXPECTED TO REMAIN WITHIN
ITS BANKS. HOWEVER...THE FIRST OF A SERIES OF PACIFIC STORMS WILL
IMPACT THE REGION TODAY AND INTO TONIGHT. WILL HAVE TO CLOSELY
MONITOR HOW MUCH PRECIPITATION WILL FALL AS A STRONG AREA OF LOW
PRESSURE MOVES ACROSS THE AREA...WITH ANOTHER POSSIBLE BY THE END
OF THE WEEK. HIGHEST PRECIPITATION AMOUNTS ARE LIKELY ACROSS THE
PLAINS WHICH COULD BE ENOUGH TO PUSH THE LARAMIE RIVER AT FORT
LARAMIE INTO MINOR FLOODING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR WYZ116.
NE...NONE.
&&
SHORT TERM...TJT
LONG TERM...SML
AVIATION...SML
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, May 18, 7:59 PM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT MON MAY 18 2015
WYZ103>105-109>117-191045-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
859 PM MDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
AREAS OF RAIN WITH PATCHY FOG ARE EXPECTED ACROSS THE AREA
OVERNIGHT. THE RAIN SHOULD CHANGE TO SNOW AT ELEVATIONS ABOVE
ABOUT 7500 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW IS POSSIBLE THROUGH LATE TUESDAY WITH SNOW LEVELS LOWERING TO
AROUND 5000 FEET. ACCUMULATING SNOW IS POSSIBLE ABOVE 6000 FEET.
THUNDERSTORMS WILL RETURN TO SOUTHEAST WYOMING LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-118-119-
191045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
859 PM MDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW IS POSSIBLE THROUGH LATE TUESDAY WITH SNOW LEVELS LOWERING TO
AROUND 5000 FEET. ACCUMULATING SNOW APPEARS UNLIKELY AT THIS TIME
WITH THE BEST CHANCES NEAR THE WYOMING BORDER AND ALONG THE PINE
RIDGE.
THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, South Laramie Range
- When
- May 19, 4:00 AM MST to 2:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated four inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20152 deaths · $302,000 · EF0 · 52 events
- Flash Flooding and Flooding in Oklahoma, May 19 to 21, 20151 death · $282,000 · 65 kt wind · 16 events
- Heavy Rain in Louisiana, May 19, 20151 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 19 to 20, 2015$500,000 · EF0 · 14 events
- Flooding in Texas, May 19 to 30, 2015$600,000 · 4 events
- Damaging Winds and Lightning Strikes in Connecticut, May 19, 2015$105,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, May 19, 2015$40,000 · EF0 · 16 events
- Damaging Wind in Texas, May 19, 2015$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 19, 2015$13,000 · 1 in hail · 6 events
- Damaging Wind in Massachusetts, May 19, 2015$15,000 · 50 kt wind · 1 event
- Tornado in Texas, May 19, 20151 injured · $10,000 · EF0 · 1 event
- Damaging Winds in Massachusetts, May 19, 201550 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572043.